Hail, Jones
- When
- April 23, 3:50 PM CST
- Where
- Jones County, 1.38 mi N of Truby
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.650, -99.920
A cold front interacting with a dryline and a very unstable airmass resulted in a few supercell thunderstorms that produced some large hail mainly north of Interstate 20.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front interacting with a dryline and a very unstable airmass resulted in a few supercell thunderstorms that produced some large hail mainly north of Interstate 20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 3:43 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 443 PM CDT SAT APR 23 2011 .UPDATE... SEVERE THUNDERSTORM WATCH 187 HAS BEEN EXTENDED FARTHER WEST AND SOUTH TO NOW INCLUDE ALL OF THE BIG COUNTRY ALONG WITH RUNNELS COUNTY. && .DISCUSSION... THUNDERSTORMS HAVE DEVELOPED WEST OF THE ORINGIAL SEVERE THUNDERSTORM WATCH. GIVEN THIS TREND HAVE EXTENDED THIS WATCH FARTHER WEST AND SOUTH. && .PREV DISCUSSION... /ISSUED 403 PM CDT SAT APR 23 2011/ SHORT TERM... AWAITING STORM INITIATION AT THIS POINT. COLD FRONT CONTINUES TO MAKE PROGRESS...EXTENDING FROM SOUTH OF WICHITA FALLS TO JUST NORTH OF ABILENE AT 20Z. DRYLINE A LITTLE MORE DIFFUSE...BUT EXTENDING FROM WEST OF ABILENE SOUTHWEST TO WEST OF SAN ANGELO. CAPE VALUES ACROSS THE EASTERN BIG COUNTRY STARTING TO PUSH OVER 3000 J/KG...EVEN WITH A BAND OF HIGH CLOUDS WHICH HAVE HINDERED HEATING SOMEWHAT. SEVERE THUNDERSTORM WATCH ALREADY IN EFFECT FOR THE REST OF THE AFTERNOON AND EVENING. BIGGEST QUESTION CONCERNS THE THREAT OF CONVECTION FARTHER WEST AS THE DRYLINE RETREATS THIS EVENING. GIVEN THE LIKELY ONGOING STORMS...THE FRONT CONTINUING TO DROP SOUTH...AND THE RETREAT IN DRYLINE...EXPECT A FEW STORMS TO TRY TO BACK BUILD DOWN THE LINE TO THE SOUTHWEST AS WE GO INTO THE EVENING HOURS. SOUTHERLY LOW LEVEL JET INTENSIFIES INTO THE 35 TO 45 KNOT RANGE...UP AND OVER THE BOUNDARY...SO EXPECT STORMS TO HAVE A SLOW DECLINE THIS EVENING. WITH ALL THIS MIND...HAVE OPTED TO PULL SOME POPS BACK TO THE WEST AND SOUTHWEST TONIGHT. MODELS SAY THAT THE FRONTAL BOUNDARY WILL PULL UP STATIONARY TONIGHT...BUT THIS IS DEPENDENT ON CONVECTION NORTH OF THE BOUNDARY NOT BEING TOO INTENSE OR TOO WIDESPREAD. SUSPECT THE BOUNDARY WILL SAG A LITTLE FARTHER SOUTH THAN THE MODELS SUGGEST. ALSO SUSPECT THAT SEVERAL OUTFLOW BOUNDARIES MAY BE STILL AROUND. THUS...SCATTERED POPS PRETTY MUCH AREAWIDE FOR SUNDAY AFTERNOON. 07 LONG TERM... SUNDAY NIGHT AND MONDAY...UPPER TROUGH WILL MOVE EAST FROM THE CENTRAL/SOUTHERN ROCKIES ACROSS THE CENTRAL/SOUTHERN PLAINS AND NORTH TEXAS. HAVE SOME UNCERTAINTY ON WHERE THE SURFACE QUASI- STATIONARY FRONT WILL BE SUNDAY EVENING...BUT THIS BOUNDARY IS EXPECTED TO LIFT NORTH AS A WARM FRONT OUT OF OUR AREA SUNDAY NIGHT. DRYLINE SHOULD MAKE A PARTIAL RETREAT OUT OF OUR WESTERN COUNTIES SUNDAY EVENING...THEN PACIFIC FRONT WILL OVERTAKE IT OVERNIGHT ACROSS WEST TEXAS. GIVEN THE SETUP WITH MODERATE-STRONG INSTABILITY AND FAVORABLE VERTICAL SHEAR...EXPECT TO HAVE AT LEAST SCATTERED THUNDERSTORMS...SOME SEVERE...ONGOING SUNDAY EVENING. HAVE A CHANCE POP CONTINUING SUNDAY NIGH ACROSS OUR COUNTIES FOR THUNDERSTORMS. PACIFIC FRONT/DRYLINE WILL SURGE EAST ACROSS WEST CENTRAL TEXAS MONDAY MORNING. IN ITS WAKE...INCREASING AND GUSTY SOUTHWEST TO WEST WINDS WILL DEVELOP ACROSS OUR AREA. SUBSIDENCE ASSOCIATED WITH THE DEPARTING UPPER SYSTEM ALONG WITH WINDS BECOMING BETTER ALIGNED AT 850MB AND 700MB WILL AID IN DOWNWARD MOMENTUM TRANSFER ACROSS OUR AREA. WITH THESE CONSIDERATIONS...EXPECT WINDS TO REACH LAKE WIND ADVISORY LEVELS. WITH AN INTRUSION OF VERY DRY AIR FROM THE WEST...FIRE WEATHER CONCERN WILL BE HEIGHTENED... AND THIS IS ADDRESSED IN THE FIRE WEATHER SECTION. AN UPSTREAM UPPER TROUGH IS PROGGED TO DIVE SOUTHEAST ACROSS THE ROCKIES TUESDAY AND INTO THE SOUTHERN PLAINS TUESDAY NIGHT. AS THIS SYSTEM APPROACHES...SURFACE LOW WILL DEVELOP OVER THE TEXAS AND OKLAHOMA PANHANDLES. WITH INCREASED SURFACE PRESSURE AND LOW-MID LEVEL HEIGHT GRADIENTS...THE SETUP FAVORS STRONGER WINDS ALONG WITH CRITICAL FIRE WEATHER CONDITIONS. TEMPERATURES WILL BE WELL ABOVE NORMAL WITH HIGHS MOSTLY IN THE LOWER 90S MONDAY...AND WELL INTO THE 90S ON TUESDAY. COLD FRONT ASSOCIATED WITH THE SECOND SYSTEM WILL PUSH SOUTH ACROSS WEST CENTRAL TEXAS WEDNESDAY MORNING. A DRY AND COOLER AIRMASS WILL FOLLOW MIDWEEK...WITH A WARMING TREND BEGINNING AGAIN LATE IN THE WEEK. 19 FIRE WEATHER... THE MAIN FIRE WEATHER CONCERNS ARE WITH MONDAY AND TUESDAY. ON MONDAY...COMBINATION OF INCREASING AND GUSTY WEST-SOUTHWEST WINDS AND AN INTRUSION OF VERY DRY AIR EXPECTED TO RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS. THE RELATIVE HUMIDITY VALUES WILL EASILY REACH RED FLAG CRITERIA BUT THE WIND SPEEDS WILL BE MARGINAL. EXTENT OF WEEKEND CONVECTION/ AMOUNT AND COVERAGE OF RAINFALL/ AND HOW QUICKLY THE SURFACE FUELS DRY OUT WILL HAVE AN INFLUENCE ON SUSCEPTIBILITY TO WILDFIRE DEVELOPMENT. WITH STRONGER WEST WINDS AND VERY DRY LOW-LEVEL AIR INTRUSION PROGGED ON TUESDAY...A LARGER PART OF WEST CENTRAL TEXAS MAY HAVE CRITICAL FIRE WEATHER CONDITIONS. A COLD FRONTAL PASSAGE WITH AND ATTENDANT WIND SHIFT IS FORECAST ACROSS OUR AREA WEDNESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 60 79 63 92 57 / 50 30 30 10 10 SAN ANGELO 66 86 62 94 57 / 30 30 30 10 10 JUNCTION 68 84 67 91 59 / 30 30 30 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 214 PM CDT SAT APR 23 2011 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 214 PM CDT SAT APR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...SOME SEVERE...WILL LIKELY DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS ACROSS WEST CENTRAL TEXAS. THE GREATEST THREAT AREA WILL BE ALONG AND EAST OF AN ABILENE TO SAN ANGELO TO JUNCTION LINE. GIVEN THE INSTABILITY AND WIND SHEAR EXPECTED...ISOLATED TORNADOES...VERY LARGE HAIL UP TO BASEBALL SIZE...AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. HOWEVER...SOME AREAS WILL ALSO SEE A POTENTIAL OF HEAVY RAINFALL AND FLASH FLOODING...AS SOME OF THESE STORMS TRACK ACROSS THE SAME AREA OVER AND OVER AGAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF SEVERE WEATHER WILL DEVELOP AGAIN ACROSS MOST OF WEST CENTRAL TEXAS SUNDAY AFTERNOON AND SUNDAY NIGHT. AGAIN...VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS.
The Dyess AFB radar (KDYX), 64 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300069, 300059, 300058, 300055, 300054.